Q & A Library

Print this page | Sign up for free e-bulletins
Q

Taming a Hiatal Hernia?

I think I have a hiatal hernia. My symptoms are chest pain (I don't have heart problems), gas, and discomfort in the esophagus when eating and swallowing. What would give me relief, and what foods should I avoid?
A
Answer (Published 8/29/2003)

A hiatal hernia is a protrusion of a portion of the stomach through the muscular ring at the junction of the esophagus and stomach. Usually, this common occurrence causes no symptoms, but sometimes the lining of the protrusion becomes inflamed, causing heartburn, belching, distention, problems swallowing, and regurgitation.

Related Weil Products
The Weil Vitamin Advisor for Digestive Issues - Digestive problems can be uncomfortable and impact your quality of life. Simple changes to your diet, lifestyle and supplement routines may help. Start your free evaluation now!

For relief, I recommend deglycyrrhizinated licorice (DGL), which can soothe the lining of the esophagus and stomach. Chew two tablets slowly before each meal or between meals, or take one-half teaspoon of the powder before meals. Let it slowly trickle down your throat. You can continue to use DGL as long as you have symptoms. Here are some other lifestyle changes that can help:

  • Reduce or eliminate alcohol consumption. If you do take an occasional drink, be sure to eat something first.
  • If you smoke, stop – tobacco can irritate the digestive system.
  • Avoid coffee and decaffeinated coffee. Caffeine can aggravate symptoms. Substitute chamomile tea, which is soothing.
  • Experiment with foods to see which ones trigger your symptoms and avoid any that do.
  • Don’t eat within two to three hours of bedtime, and don’t lie down after meals.
  • Eat frequent small meals rather than three large ones.
  • Elevate the head of your bed by six to eight inches (to prevent stomach acid from refluxing while you’re lying down).
  • You should also try to avoid drugs that can make reflux worse by decreasing the pressure of the lower esophageal sphincter. These drugs include calcium channel blockers, nitrates, sedatives, and theophylline. Peppermint can have the same undesirable effect.

Conventional doctors probably will prescribe acid-suppressive drugs. I recommend using them only short-term or not at all, as they have significant side effects, are not intended for long-term use, treat the problem superficially, and cause rebound increase in acid production when you stop taking them.

Andrew Weil, M.D.


Related topics
Creative Commons License Some Rights Reserved Creative Commons Copyright Notice
A portion of the original material created by Weil Lifestyle on DrWeil.com (specifically, all question and answer-type articles in the Dr. Weil Q&A Library) is licensed under a Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.